Go Back   NeuroTalk Support Groups > Health & Related Topics > Medications & Treatments

Medications & Treatments For discussion about medications and treatments for any disease or health condition, including issues of medication toxicity.

Gabapentin and weight gain

Reply
Thread Tools Display Modes
Unread 10-23-2011, 05:31 PM   #1
Lindyloo
Junior Member
 
Lindyloo's Avatar
 
Join Date: Oct 2011
Location: Scotland
Posts: 24
Default Gabapentin and weight gain

Hi there, is it common to gain weight extremely quickly on this drug? Dose increased approx 2 weeks ago to 900mg x 3 daily and feeling really bloated and probably gaining more pounds as I type, no change to diet and no appetite increase that I've noticed
Lindyloo is offline   Reply With Quote
Unread 10-23-2011, 11:03 PM   #2
rpbarnes
New Member
 
Join Date: Oct 2011
Posts: 2
Default

Quote:
Originally Posted by Lindyloo View Post
Hi there, is it common to gain weight extremely quickly on this drug? Dose increased approx 2 weeks ago to 900mg x 3 daily and feeling really bloated and probably gaining more pounds as I type, no change to diet and no appetite increase that I've noticed
My mother has been on this and gained weight also. She felt hungry and ate frequently and more than she previously had. When she changed to Lyrica she did not have as much of a problem. Everyone responds differently however. Hope this helps.
rpbarnes is offline   Reply With Quote
Unread 10-24-2011, 09:31 AM   #3
Dr. Smith
Senior Member (**Dr Smith is named after a character from Lost in Space, not a medical doctor)
 
Dr. Smith's Avatar
 
Join Date: Oct 2010
Location: Lost in Space
Posts: 3,515
Default

Quote:
Originally Posted by Lindyloo View Post
Hi there, is it common to gain weight extremely quickly on this drug?
It's common; I don't know about the "extremely quickly" part.
Quote:
Neurontin and Weight Gain

Several side effects are possible with Neurontin, and weight gain has been reported. It appears more frequently in children than in adults and can often be combated by eating heart-healthy foods and exercising regularly. However, if you experience a rapid weight gain, you should report this to your healthcare provider, as it may be a sign of a serious medical condition.
http://epilepsy.emedtv.com/neurontin...ight-gain.html
Doc
__________________
Dr. Zachary Smith
Oh, the pain... THE PAIN...

Dr. Smith is NOT a medical doctor. He was a character from LOST IN SPACE.
All opinions expressed are my own. For medical advice/opinion, consult your doctor.
Dr. Smith is offline   Reply With Quote
Unread 10-24-2011, 12:00 PM   #4
Gramma
Junior Member
 
Join Date: Apr 2011
Posts: 22
Default

Everyone I know who has taken gabapentin/neurontin has experienced some weight gain. I think it's more common when you first start the drug.

I gained 4 pounds the first month and I was only on 1200 daily, but I haven't gained anything in the past 5 months.

I wonder if the weight will come off when I finally stop the drug.
Gramma is offline   Reply With Quote
Unread 10-24-2011, 02:11 PM   #5
Dr. Smith
Senior Member (**Dr Smith is named after a character from Lost in Space, not a medical doctor)
 
Dr. Smith's Avatar
 
Join Date: Oct 2010
Location: Lost in Space
Posts: 3,515
Default

Quote:
Originally Posted by Gramma View Post
I wonder if the weight will come off when I finally stop the drug.
It's supposed to, but of course you'll have to do your part.

Doc
__________________
Dr. Zachary Smith
Oh, the pain... THE PAIN...

Dr. Smith is NOT a medical doctor. He was a character from LOST IN SPACE.
All opinions expressed are my own. For medical advice/opinion, consult your doctor.
Dr. Smith is offline   Reply With Quote
Unread 10-25-2011, 10:49 AM   #6
Lindyloo
Junior Member
 
Lindyloo's Avatar
 
Join Date: Oct 2011
Location: Scotland
Posts: 24
Default

Thanks for all replies, will try to keep a check on food intake maybe I'm 'forgetting' the odd cake or too!
Lindyloo is offline   Reply With Quote
Unread 10-25-2011, 10:52 AM   #7
mrsD
Super Moderator
 
mrsD's Avatar
 
Join Date: Aug 2006
Location: Great Lakes
Posts: 28,070
Lightbulb

People who gain rapid weight, within days, not weeks...typically are holding fluid (water weight).

Watch your salt intake, and have your kidney functions checked often, because this drug is excreted whole by the kidney with little if any metabolism by the liver. This may strain some patients who have marginal kidney activity.
__________________
aka mrsdoubtfyre
All truths are easy to understand once they are discovered; the point is to discover them.-- Galileo Galilei

.
Monarch butterfly 2014 visiting my black eyed Susans and Coreopsis on vacation.
************************************
Please use the search function to find more information here in our forums. Your keyword must be at least 4 letters long. This is the handy link:


.


************************************
Here is a link to our guidelines that explains how to post links and information properly here due to copyright laws:


.
mrsD is offline   Reply With Quote
Unread 12-16-2011, 08:12 PM   #8
better12
Junior Member
 
Join Date: Dec 2011
Posts: 18
Default

I know subject well, and have had mixed results?

I began Gabapentin Jan. 2008 - at the time weighed 170, a good age/frame/height appropriate weight for me. I took 1800 mg/day for years, last year 2400 mg/day.

4 years later, I weigh about 45 pounds more, which I am not too thrilled about, especially considering the very 'minor' relief I receive from the drug.

I've found that IF I try really hard to eat less/correctly and/or exercise within my limitations, I can lose weight, albeit much slower than ANY time before the drug.

But to be fair, I do NOT attribute ALL of this weight to gabapentin! How much I cannot really say, maybe about 15 lbs? I also attribute about 15 or MORE lbs. to just not being as active as I was before these problems. And at least 15 or so from too much 'comfort' eating.

Everyone is different, so mileage may vary. A conscientious MD will certainly help you monitor weight fluctuations so you can make informed decisions.

That being told, I to look to titrate down and find another med soon...mostly for poor quality of relief.

JB
better12 is offline   Reply With Quote
Unread 12-16-2011, 08:51 PM   #9
ms er since '06
Junior Member
 
Join Date: Dec 2011
Posts: 56
Default

Yes - I stopped taking Gabapentin a long time ago for that reason. All I could think of was food and that never happened to me in my life before. My appetite was unbelievable. As soon as I stopped the med, the appetite went back to normal!
ms er since '06 is offline   Reply With Quote
Unread 12-17-2011, 11:13 AM   #10
Dr. Smith
Senior Member (**Dr Smith is named after a character from Lost in Space, not a medical doctor)
 
Dr. Smith's Avatar
 
Join Date: Oct 2010
Location: Lost in Space
Posts: 3,515
Default

Quote:
Originally Posted by ms er since '06 View Post
All I could think of was food and that never happened to me in my life before. My appetite was unbelievable.
You sure that was gabby and not MMJ?

I kid to break tension/stress, but it's unfortunate considering the relief MMJ is giving to so many MS sufferers.

Best wishes & Happy Holidays,

Doc
__________________
Dr. Zachary Smith
Oh, the pain... THE PAIN...

Dr. Smith is NOT a medical doctor. He was a character from LOST IN SPACE.
All opinions expressed are my own. For medical advice/opinion, consult your doctor.
Dr. Smith is offline   Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
How to Gain Weight LoveLearningDaily Myasthenia Gravis 4 10-17-2011 07:52 PM
weight gain Coach Bipolar Disorder 8 01-02-2011 04:29 PM
Weight Gain tysondouglass Myasthenia Gravis 2 11-22-2010 11:16 AM
Does Depression Cause Weight Gain or Weight Gain? Whata s the Depression/Weight Conne NewsBot Health News Headlines 0 09-04-2010 06:00 AM
Weight Gain.... sugarboo The Stumble Inn 10 04-14-2008 07:50 PM


All times are GMT -5. The time now is 11:01 PM.
Brought to you by the fine folks who publish mental health and psychology information at Psych Central Mental Health Forums

The material on this site is for informational purposes only, and is not a substitute for medical advice, diagnosis or treatment
provided by a qualified health care provider. Always consult your doctor before trying anything you read here.


Powered by vBulletin • Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.


All posts copyright their original authors Community Guidelines Terms of Use Privacy Policy
NeuroTalk Archives